Illinois, 2013

Flash Flood and Hail in Illinois, October 3 to 5, 2013

October 3 to 5, 2013 · NWS LOT · 6 events in 3 counties and zones

A severe thunderstorm moved across the southwest and south suburbs of Chicago producing large hail and strong winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$5,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

A severe thunderstorm moved across the southwest and south suburbs of Chicago producing large hail and strong winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Oct 3, 2:47 PM CST, 53 minutes earlier.

Area forecast discussion, Oct 3, 2:47 PM CST, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
347 PM CDT THU OCT 3 2013

.DISCUSSION...
303 PM CDT

SYNOPSIS...UNSETTLED WEATHER IS EXPECTED THROUGH THIS WEEKEND...BUT
A DRY WARMING TREND IS EXPECTED NEXT WEEK.

REST OF DAY AND TONIGHT...
A LOW PRESSURE TROUGH EXTENDS FROM THE PLAINS INTO SW WI WITH A
STATIONARY/WARM FRONT OVER SOUTHERN WI.  A SHORTWAVE TROUGH IS ALSO
OVER MN/WI AND THE SHORTWAVE WILL PASS OVER IL LATER THIS AFTN.  THE
STRONGEST PART OF THE SHORTWAVE AND SUBSEQUENT FORCING WILL STAY
NORTH OF THE CWA AND PASS OVER CENTRAL/SOUTHERN WI. EXPECTING THE
MAJORITY OF PRECIP TO STAY OVER WI CLOSER TO THE FORCING.  HOWEVER
GIVEN RECENT RADAR TRENDS...THINKING THE NAM MAY BE ON TO SOMETHING
WITH MEASURABLE PRECIP ACROSS THE CWA LATE THIS AFTN THROUGH THIS
EVENING.

THE HRRR WOULD ALSO SUPPORT THIS THEORY AS WELL...THEREFORE PUT A
LINE OF SHRA/TSRA MOVING THROUGH NORTHERN IL AND INDIANA IN THE
GRIDS.  OVERTIME HAVE THE SOUTHERN EXTENT OF THE LINE...SOUTH OF
I-80...WEAKENING.  THE SHOWERS AND THUNDERSTORMS WILL CONTINUE TO
LIFT NORTH OVERNIGHT WITH THE WARM FRONT.

FOR SVR POTENTIAL...THINKING A COUPLE OF STORMS MAY PULSE UP TO
STRONG OR SVR...BUT OVERALL JUST EXPECTING GENERAL THUNDERSTORMS.
MOISTURE IS PLENTIFUL WITH DEWPOINTS AROUND 70 AND PWAT VALUES
AROUND 1.5 INCHES...2 STANDARD DEVIATIONS ABOVE NORMAL FOR OCTOBER.
SFC CAPE VALUES ARE 1000-2500 J/KG WITH 30 KT OF SHEAR.  FORECAST
SOUNDINGS FEATURE SKINNY CAPE SO NOT EXPECTING LARGE HAIL...BUT A
WIND THREAT IS CERTAINLY POSSIBLE.  SOME OF THE CELLS HAVE ALREADY
FEATURE BOW-ESQ CHARACTERISTICS.  THEREFORE THINKING THE MAIN
THREATS WILL BE HEAVY RAIN AND GUSTY WINDS.

KEPT TEMPS A BIT WARMER TONIGHT AS THICK STRATUS SHOULD BE
PLENTIFUL.  LOOKING AT LOW TEMPS IN THE MID 60S.  WITH DEWPOINTS IN
THE MID 60S AS WELL...EXPECTING AREAS OF FOG AND POSSIBLE DENSE FOG
AGAIN AFTER MIDNIGHT THROUGH EARLY FRIDAY MORNING.

FRIDAY AND SATURDAY...
A STRONG SURFACE LOW EJECTS OUT OF THE ROCKIES TOMORROW AND PASSES
TO OUR NW THROUGH WI SATURDAY NIGHT.  GUIDANCE STILL DIFFERS ON HOW
FAST THE LOW WILL PASS THROUGH THE REGION...BUT IN GENERAL EXPECTING
THE COLD FRONT TO IMPACT THE CWA SATURDAY AND SATURDAY NIGHT.

FOR FRIDAY...EXPECTING A PRIMARILY DRY DAY BUT COULD SEE A FEW
SHOWERS AND/OR STORMS ALONG THE IL/WI BORDER AS THE WARM FRONT
SHIFTS NORTH. ANOTHER HOT AND MUGGY DAY WITH HIGHS IN THE MID TO
UPPER 80S AND DEWPOINTS IN THE MID 60S. THERE IS A CONCERN SIMILAR
TO TODAY THAT IF THE STRATUS LINGERS TOO LONG...TEMPS COULD BE
COOLER THAN FORECAST. HOWEVER THE FRONT WILL START OUT FARTHER NORTH
TOMORROW AND THERE WILL BE BETTER MIXING...SO THINKING THE STRATUS
WILL BURN OFF FASTER THAN THIS MORNING.

SHOWERS AND THUNDERSTORMS ARE EXPECTED WITH FORECAST CAPE VALUES OF
1000-1500 J/KG AND PWAT VALUES 1.5-1.75 INCHES.  0-6 KM SHEAR LOOKS
FAVORABLE FOR SEVERE WEATHER WITH VALUES OF 35-40 KT AHEAD OF THE
FRONT AND 50-70 KT ALONG THE FRONT.  TIMING IS ALSO FAVORABLE AS
INSTABILITY CAN GROW ACROSS THE REGION BEFORE THE FRONT SLIDES
ACROSS.  EXPECTING THE STRONGER STORMS AND PRECIP TO FALL ONCE AGAIN
OVER WI AS THE UPPER LEVEL JETS LEFT EXIT REGION WILL PROVIDE
ADDITIONAL LIFT.

EXTENDED...SUNDAY THROUGH WEDNESDAY...
THE UPPER LEVEL LOW PASSES OVER THE REGION LATE THIS WEEKEND AS THE
SURFACE LOW LIFTS NORTHEAST INTO QUEBEC. UPPER LEVEL RIDGING AND A
SURFACE HIGH MOVE OVER THE CWA BEFORE CONTINUING EAST AND REACHING
THE ATLANTIC COAST BY MID WEEK.

THE SURFACE LOW WILL PASS OVER NORTHERN LAKE MI SUNDAY WITH WRAP
AROUND SHOWERS POSSIBLE SUNDAY NIGHT/MONDAY MORNING.  GUIDANCE DOES
DIFFER ON HOW QUICKLY THE LOW SHIFTS TO THE NE...AND THE SOUTHERN
EXTENT OF THE WRAP AROUND SHOWERS WILL DEPEND ON THE TRACK OF THE
LOW.

THE END OF THE WEEKEND WILL BE COOL BUT A GRADUAL WARM UP TO ABOVE
NORMAL TEMPS IS EXPECTED THROUGH MID NEXT WEEK AS THE HIGH BUILDS IN.

JEE

&&

.AVIATION...

//ORD AND MDW CONCERNS...UPDATED 20Z...

* LINGERING MVFR CEILINGS THIS AFTERNOON WITH VFR CEILINGS THEN
  FORECAST THROUGH THE REST OF THE PERIOD...BUT WITH A POSSIBILITY
  OF LOW END MVFR OR IFR CEILINGS DEVELOPING ONCE AGAIN TONIGHT
  INTO FRIDAY MORNING.

* PREVAILING -SHRA/-TSRA EARLY THIS EVENING.

* FOG WITH MVFR VIS TONIGHT/EARLY FRIDAY MORNING...POSSIBILITY FOR
  IFR VIS.

RODRIGUEZ

//DISCUSSION...UPDATED 18Z...

COMPLEX FORECAST THIS PERIOD WITH ACTIVE WEATHER EXPECTED ACROSS
THE TERMINALS TODAY AND TONIGHT. AFTER THE DEPARTURE OF THE LOW
CEILINGS THIS MORNING...VFR CONDITIONS HAVE PREVAILED. ALTHOUGH AT
THIS TIME...LOW END MVFR CEILINGS HAVE REDEVELOPED. EXPECT THESE
LOWER CEILINGS TO BE IN PLACE OVER THE NEXT SEVERAL HOURS...WITH
AN IMPROVING TREND THEN LIKELY ONCE AGAIN LATER THIS AFTERNOON.
CONTINUE TO MONITOR A MID LEVEL FEATURE PROGRESSING EAST ACROSS
IOWA/MINNESOTA AS WELL AS A SURFACE TROUGH EXTENDING FROM IOWA
EAST INTO ILLINOIS. ITS THESE FEATURES WHICH WILL HELP CURRENT
ISOLATED -SHRA/-TSRA OVER FAR WESTERN ILLINOIS TO INCREASE IN
COVERAGE THIS AFTERNOON AND EARLY EVENING...AS THEY SHIFT EAST
THROUGH NORTHERN ILLINOIS. HAVE INCLUDED -SHRA IN THE TAF...WITH
-TSRA THEN ALSO POSSIBLE. EXPECT BEST TIME FRAME TO BE THIS
AFTERNOON THROUGH EARLY AFTERNOON WITH ANY DEVELOPMENT TO SHIFT
OUT OF THE AREA. FEEL THAT THE BULK OF ANY FURTHER PRECIP
DEVELOPMENT TONIGHT SHOULD REMAIN NORTH OF THE TERMINALS...BUT
WILL HAVE TO CONTINUE TO MONITOR LATER TRENDS AS THERE IS THE
POSSIBILITY FOR THIS LATER DEVELOPMENT TO REACH THE TERMINALS.
WITH A FAIRLY MOIST/WARM ENVIRONMENT STILL IN PLACE...FOG WILL
ONCE AGAIN BECOME AN ISSUE TONIGHT INTO EARLY FRIDAY. HAVE NOT
GONE TOO LOW WITH VIS AS CONFIDENCE IS LOW...MAINLY DUE TO THE
POTENTIAL FOR LINGERING PRECIP OVERNIGHT. THIS LIKEWISE PERTAINS
TO CEILINGS AS WELL...WITH A DEFINITE POSSIBILITY REMAINING FOR
LOWER CEILINGS ONCE AGAIN TONIGHT.

RODRIGUEZ

//ORD AND MDW CONFIDENCE...UPDATED 20Z...

* MEDIUM CONFIDENCE WITH CEILINGS...LOW CONFIDENCE WITH POTENTIAL
  FOR LOW END MVFR OR IFR CEILINGS TONIGHT/EARLY FRIDAY MORNING.

* MEDIUM HIGH CONFIDENCE FOR -SHRA/-TSRA EARLY THIS
  EVENING...MEDIUM CONFIDENCE ON TIMING.

* HIGH CONFIDENCE FOR FOG/MVFR VIS TONIGHT EARLY FRIDAY
  MORNING...LOW CONFIDENCE WITH POTENTIAL FOR IFR VIS.

RODRIGUEZ

//OUTLOOK FOR ORD/MDW FOR 00Z SATURDAY-12Z THURSDAY...UPDATED 12Z...

FRIDAY NIGHT...MVFR VIS POSSIBLE..OTHERWISE VFR.
SATURDAY...TSRA LIKELY. GUSTY SW WIND.
SUNDAY...CHC OF SHRA. GUSTY SW WIND
MONDAY-WEDNESDAY...VFR.

KJB

&&

.MARINE...
324 PM CDT

LOW PRESSURE SITTING ON THE MN-IA BORDER AT MID AFTERNOON WILL
MOVE ENE ALONG A STATIONARY FRONT DRAPED ACROSS CENTRAL LAKE MI
TONIGHT...WITH THE LOW REACHING CENTRAL LOWER MI BY DAWN. STRONG
LOW PRESSURE WILL REMAIN IN THE CENTRAL HIGH PLAINS TONIGHT AND
THEN MOVE NE FRI...REACHING SOUTHERN MN BY SAT MORNING. AS THIS
LOW CONTINUES NE TO THE WESTERN U.P. OF MI SAT...AND THEN ACROSS
LAKE SUPERIOR INTO ONTARIO SAT NIGHT IT WILL SWEEP A STRONG COLD
FRONT ACROSS THE UPPER MIDWEST AND INTO THE UPPER GREAT LAKES.
THIS LOW MOVES FURTHER OFF TO THE NE TOWARD SOUTHERN HUDSON BAY
SUN AND SUN NIGHT.

A STRONG S TO SW FLOW WILL PRECEDE THE PLAINS LOW AND ITS COLD
FRONT...BUT DUE TO THE VERY WARM AIR IT WILL CONTINUE TO SPREAD
ACROSS THE REGION IT WILL BE QUITE STABLE AT AND CLOSE TO THE
SURFACE OF THE LAKE WHICH WILL PREVENT THE STRONGER WINDS FROM
PENETRATING DOW TO NEAR THE LAKE SURFACE. HOWEVER...ONCE THE COLD
FRONT PASSES W TO E ACROSS THE LAKE DURING LATER SAT AND SAT
EVENING MUCH COOLER AIR WILL QUICKLY BE SWEPT ACROSS THE REGION.

WITH THE STILL RELATIVELY WARM LAKE WATER AND THE LOW LEVEL COLD
AIR ADVECTION BEHIND THE FRONT IT WILL TURN FROM A STABLE TO A
VERY UNSTABLE CONDITION AT THE LAKE SURFACE...WHICH WILL ALLOW
STRONG SW TO W WINDS BEHIND THE COLD FRONT AND IN THE WAKE OF THE
DEPARTING LOW TO EFFICIENTLY MIX ALL THE WAY DOWN TO THE LAKE
SURFACE. WHILE THERE MAY BE A LOW END GALE FORCE GUST OR TWO
OBSERVED SATURDAY NIGHT AFTER THE COLD FRONTAL PASSAGE...BASED ON
CURRENT MODEL GUIDANCE AN UPPER LIMIT OF 30KT SUSTAINED WINDS
APPEARS TO BE THE APPROPRIATE FORECAST.

MODELS GENERALLY AGREE IN MOVING THE LOW QUICKLY TO THE NE AND
NNE ACROSS ONTARIO TO NEAR SOUTHERN HUDSON BAY BY SUNDAY
NIGHT...THE GRADIENT ACROSS LAKE MI WILL BE RELAXING DURING THE
DAY SUN...WITH A CORRESPONDING GRADUAL DECREASE IN WIND SPEEDS
OCCURRING AS THE DAY PROGRESSES.

TRS

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...NONE.
&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.CHICAGO.GOV
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO

DISCLAIMER: NWS FACEBOOK...TWITTER AND YOUTUBE SITES ARE NOT
CONSIDERED OFFICIAL MEANS OF DISSEMINATING WEATHER INFORMATION
AND SHOULD NOT BE COUNTED ON AS SUCH.

OFFICIAL NWS.NOAA.GOV WEB SITES ARE MOST RELIABLE IN PROVIDING
TIMELY DELIVERY OF DATA AND PRODUCTS BUT EVEN THESE SOURCES
CANNOT BE GUARANTEED DUE TO THE NATURE OF THE INTERNET.
Hazardous weather outlook, Oct 3, 3:05 PM CST, 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
405 PM CDT THU OCT 3 2013

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
042115-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
405 PM CDT THU OCT 3 2013 /505 PM EDT THU OCT 3 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TONIGHT.

  WEATHER HAZARDS EXPECTED:

  SCATTERED THUNDERSTORMS...SOME MAY PRODUCE:
    TORRENTIAL DOWNPOURS.
    WINDS TO 50 MPH
    AND CLOUD TO GROUND LIGHTNING.

  AREAS AFFECTED AND TIMING:

   A LINE OF THUNDERSTORMS WILL MOVE THROUGH NORTHERN ILLINOIS
   SOUTH OF INTERSTATE 88 AND ACROSS NORTHWEST INDIANA LATE THIS
   AFTERNOON. SHOWERS AND THUNDERSTORMS WILL THEN FOCUS MAINLY
   ALONG AND NORTH OF INTERSTATE 80 THIS EVENING.

  DISCUSSION:

  AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE REGION THROUGH
  THIS EVENING WITH SHOWERS AND THUNDERSTORMS EXPECTED AHEAD OF
  IT. SUMMER LIKE MOISTURE WILL PRODUCE TORRENTIAL DOWNPOURS.
  INSTABILITY AND SHEAR ARE LIMITED...THEREFORE EXPECTING ONLY A
  COUPLE OF STORMS TO PULSE UP TO STRONG OR SEVERE. THE MAIN
  THREAT WILL BE WINDS TO 50 MPH IN THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A VERY LIMITED THREAT OF THUNDERSTORMS EXISTS FRIDAY ALONG THE
ILLINOIS WISCONSIN STATE LINE AND INTO FRIDAY NIGHT NORTH OF
INTERSTATE 80.

THERE IS A MUCH GREATER THREAT OF THUNDERSTORMS SATURDAY...
ESPECIALLY DURING THE AFTERNOON AND EARLY EVENING. SEVERE STORMS
ARE POSSIBLE WITH THE MAIN THREATS BEING LARGE HAIL...DAMAGING
WINDS...AND TORRENTIAL RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE NOT EXPECTED TO BE NEEDED THIS EVENING...THOUGH ANY
REPORTS OF SIGNIFICANT WIND...HAIL OR RAINFALL ARE ALWAYS
APPRECIATED.

&&

LMZ740>745-042115-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
405 PM CDT THU OCT 3 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE LIKELY THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS A CHANCE OF THUNDERSTORMS FRIDAY NIGHT.

THERE IS A MUCH GREATER THREAT OF THUNDERSTORMS SATURDAY...
ESPECIALLY DURING THE AFTERNOON AND EARLY EVENING. SOME OF THOSE
STORMS COULD PRODUCE WIND GUSTS OVER 35 KNOTS.

STRONG WINDS AND HIGH WAVES WILL LEAD TO HAZARDOUS CONDITIONS FOR
SMALL CRAFT SATURDAY NIGHT INTO SUNDAY.

&&

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-042115-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
405 PM CDT THU OCT 3 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE LIKELY THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PERIODS OF THUNDERSTORMS ARE EXPECTED THROUGH SATURDAY NIGHT.
SOME MAY PRODUCE WIND GUSTS OVER 35 KNOTS...ESPECIALLY SATURDAY.

&&

JEE

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.CHICAGO.GOV
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO

In the hours before

Special weather statement, Oct 3, 1:13 PM CST, 2 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
213 PM CDT THU OCT 3 2013

ILZ010-011-019-032015-
DE KALB IL-LA SALLE IL-LEE IL-
213 PM CDT THU OCT 3 2013

...SPECIAL WEATHER STATEMENT...

AT 209 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 14 MILES WEST OF
PERU TO 10 MILES WEST OF PERU TO 17 MILES WEST OF TONICA...MOVING
NORTHEAST AT 30 MPH.

WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF
HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.

CITIES AND TOWNS AFFECTED...PERU...LA SALLE...AND CEDAR POINT AROUND
230 PM...MENDOTA...TROY GROVE...AND TONICA AROUND 240 PM...LEONORE
AROUND 250 PM AND EARLVILLE AROUND 300 PM.

OTHER LOCATIONS AFFECTED...
BUFFALO ROCK STATE PARK...ILLINOIS VALLEY COMMUNITY COLLEGE...
MATTHIESSEN STATE PARK...STARVED ROCK STATE PARK...TRI-COUNTY
FAIRGROUNDS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. HEAVY
RAINFALL COULD LEAD TO STANDING WATER ON ROADWAYS AND POOR
VISIBILITY. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS
HAVE PASSED.

&&

LAT...LON 4163 8894 4163 8874 4148 8872 4120 8878
      4110 8916 4156 8917
TIME...MOT...LOC 1912Z 249DEG 26KT 4142 8934 4131 8929
          4113 8934

KREIN
Special weather statement, Oct 3, 2:25 PM CST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
325 PM CDT THU OCT 3 2013

ILZ032-039-032100-
FORD IL-LIVINGSTON IL-
325 PM CDT THU OCT 3 2013

...SPECIAL WEATHER STATEMENT...

AT 320 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 16 MILES NORTHWEST
OF GIBSON CITY TO 21 MILES SOUTHWEST OF GIBSON CITY...MOVING EAST AT
25 MPH.

WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING AND
HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.

CITIES AND TOWNS AFFECTED...STRAWN AROUND 340 PM...SIBLEY AROUND 345
PM...GIBSON CITY AROUND 350 PM...MELVIN...ELLIOTT AND ROBERTS AROUND
400 PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. HEAVY
RAINFALL COULD LEAD TO STANDING WATER ON ROADWAYS AND POOR
VISIBILITY. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS
HAVE PASSED.

&&

LAT...LON 4040 8847 4061 8846 4062 8858 4072 8859
      4075 8813 4040 8811 4040 8846
TIME...MOT...LOC 2024Z 266DEG 24KT 4064 8854 4027 8865

KREIN

The radar

The Chicago radar (KLOT), 3 km away, was scanning. The volume nearest the first event began at 21:42 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 thunderstorm wind, 1 lightning, 1 flash flood. Local standard time, as filed.

Hail, Will

When
October 3, 3:40 PM CST to 3:44 PM CST
Where
Will County, 2.22 mi W of Lockport Lewis Arpt to 0.37 mi NW of Lockport Lewis Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.600, -88.123

Quarter size hail was reported on Weber Road at Renwick Road and again at Airport Road. Nickel size hail was reported at the NWS Romeoville office.

Thunderstorm Wind, Will

When
October 3, 3:47 PM CST
Where
Will County, 0.43 mi NNE of Lockport Lewis Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.605, -88.076

A large tree was blown down near the entrance of Lewis University.

Lightning, Kankakee

When
October 3, 4:30 PM CST
Where
Kankakee County, 1.25 mi SSE of Kankakee
Injuries
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
41.104, -87.839

A golfer standing near a tree was struck by lightning. His injuries were not life threatening and he was treated and released.

Thunderstorm Wind, Cook

When
October 3, 4:39 PM CST
Where
Cook County, 2.76 mi S of Bryn Mawr
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
41.730, -87.550

Several large trees were blown down including some that fell onto vehicles in a neighborhood.

Hail, Cook

When
October 3, 7:58 PM CST
Where
Cook County, 0.28 mi N of Lemont
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
41.674, -88.000

Nickel size hail was reported at Lemont and Main Street.

Flash Flood, Kankakee

When
October 5, 5:00 PM CST to 8:00 PM CST
Where
Kankakee County, 1.02 mi WNW of Altorf to 1.13 mi SSE of West Kankakee
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
41.184, -87.889

Several streets in Kankakee, Bradley, and Bourbonnais have standing water and all viaducts are closed due to flooding. Numerous intersections are closed. A few streets had upwards of a foot of water with several cars stranded. A trained spotter measured 4.07 inches of rain in Bradley.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2013Every state in 2013This day in weather historyWarnings in Illinois, October 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 478314, 478315, 478373, 478316, 478317, 478375.